# SDR CA100208007

- Difficulty date: February 5, 2010
- Submitted: March 1, 2010
- Operation: General aviation
- Make and model: Cessna 172N
- Aircraft time: 12,231 hours
- Engine: Lyc O320H2AD
- Propeller: Mcauly 1C160CTM
- System (JASC): 7414 · Magneto/Distributor
- Part: Breaker Points
- Part number: AB10382585
- Condition: Worn
- Location: Magneto
- Part time: 200 hours
- Component: Magneto, Bendix
- Component part number: D4RN3000
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) WHILE PERFORMING ROUTINGE INSP THE MAGNETO TO ENGINE TIMING WAS NOTED TO BE 5 DEGREES OFF. THE MAGNETO WAS REMOVED TO INSPECT AND ADJUST THE POINTS AND IT WAS FOUND THAT THE POINTS WERE JUST BARELY OPENING (WHICH MEANT THAT THE MAGNETO WAS CLOSE TO FAILING). THESE POINTS HAD ONLY 200 HOURS TIME IN SERVICE. THIS HAS BEEN AN ONGOING PROBLEM IN THE LAST NUMBER OF YEARS IN THAT THE PLASTIC/NYLON CAM WARS PREMATURELY CAUSING THE MAGNETO, SO IN THEORY IF ONE FAILED THE OTHER HALF OF THE MAGNETO SHOULD CONTINUE TO OPERATE BUT IN PRACTICE BOTH SETS OF POINTS TEND TO WEAR EQUALLY SO THAT IF ONE SET OF POINTS FAIL, THE OTHER IS CLOSE TO FAILURE AS WELL, WHICH WOULD THE CAUSE THE ENGINE TO QUIT. (THIS HAS HAPPENED TO 1 OF OUR ACFT IN THE PAST. (TC 20100208007)
